Fixed Drug Eruption Caused by Amoxicillin

February 2, 2009

This lesion appeared on the left outer thigh of a 28-year-old man after he took amoxicillin. The antibiotic had been prescribed for an upper respiratory tract infection with fever. Two years earlier, a lesion had appeared in the same anatomical region after ingestion of amoxicillin. A skin biopsy of the current lesion confirmed the diagnosis.

This lesion appeared on the left outer thigh of a 28-year-old man after he took amoxicillin. The antibiotic had been prescribed for an upper respiratory tract infection with fever. Two years earlier, a lesion had appeared in the same anatomical region after ingestion of amoxicillin. A skin biopsy of the current lesion confirmed the diagnosis.

The medications that most frequently cause fixed drug eruptions are antimicrobial agents and NSAIDs. The eruption is usually a solitary plaque or macule that forms after drug exposure in a sensitized person; however, multiple or diffuse lesions may develop. A fixed drug eruption recurs at the same location when the drug is reintroduced. Patients are usually asymptomatic otherwise, although they may have localized burning or pruritus. The skin reaction occurs 30 minutes to 8 hours after drug ingestion. It persists if the drug is continued and resolves within days to weeks after the drug is discontinued.